Hi everyone,

I don’t know if there’s any advice anyone could give me, but I thought I’d ask….

About 2 mths ago I went on Zoloft. This was after 2 yrs or so of me climbing in bed after work, never picking up a beloved hobby (even knowing I could make the extra money I needed with it), laying in bed all weekend knowing the dishes were needing attention, laundry etc. Absolutely no way to live.

So I went to the doc, and he put me on Zoloft for depression, stating that he chose this one for it’s slight stimulant qualities. And can I tell you, my life has totally turned around? Like, I woke up one day and opened my eyes. I’ve been living full speed ahead since it kicked in. I can’t even imagine the thought of going off of it. I had completely forgotten LIFE, my day doesn’t need a nap, I sleep through the night, I’m on top of housework and kid time.

BUT, I’m experiencing the sexual side effects 🙁 Is there any way around it without having to find a different SSRI? This one is working for me, but I cannot hang on the edge of orgasm anymore, it makes me want to cry and my love is feeling like he is losing his touch.

Any help appreciated…I can only hope that I CAN wean off in 6-9 mths like doc thinks and have my orgasm AND my life intact. Thank you!

Tagged with →  

13 Responses to Getting around SSRI Side Effects

  1. Hteall says:

    Ask about adding Welbutrin (I think that’s the spelling…) to the prescription, or perhaps instead of the Zoloft? I believe it’s Welbutrin (Welbutin?) that is the one that’s considered least likely to interfere with libido.

    Good luck!

  2. Kdgle says:

    I’m really glad the Zoloft is helping and that you are being told you can probably wean off of it. The standard response to this problem in the psych world seems to be either adding something like Wellbutrin which can help with side effects -or- switching meds entirely. I don’t like those solutions personally because everything CAN have other side effects and if Zoloft is working so well, why mess with it?

    Two thoughts…
    First, I get all kinds of weird muscle side effects from my antidepressants. Taking magnesium citrate (ca. 400mg at night) seems to help with all of my muscle problems. I wonder if it could help with the orgasm thing, given that orgasms are partially about muscle stuff. I may be TOTALLY WRONG but it’s a thought.

    Second, if you visit the Dodson and Ross website, they have an article about the various ‘kinds’ of orgasm. http://dodsonandross.com/blogs/betty-dodson/2010/05/learn-new-orgasm-how-upgrade-your-masturbation-technique As a veteran tension orgasm gal, I found that learning the “relaxation” technique made orgasm easier on Celexa, which was the big culprit in my own sex drive problems.

    Hope this helps.

  3. Gni007 says:

    I just want to say that Wellbutrin does work for this purpose, and if the OP has the kind of depression that responds well to stimulant effects, it probably isn’t a bad thing to try; it’s likely to help both problems. WB has pretty strong coping-and-energizing effects for most people. Also, its side effects are somewhat less awful than the SSRI and SNRI families, usually, plus its half-life is FAR shorter. No need to titrate on and off it.

    Another drug that can help with sexual side effects is buspirone, which is actually an anti-anxiety (nonaddictive) drug.

    I’m not saying not to try anything else, but when the medication that might bring back orgasms may also help with the original symptoms, it seems to me to be a reasonable thing to try.

  4. SseNope says:

    Another thing to consider is decreasing your meds slightly–with your doctor’s supervision, of course.

    Are you also on hormonal birth control? I was on SSRIs from 14 to 23, and found that I still did have a sex drive, it just was only around ovulation. Later, when I was on Celexa and HBC, I very quickly saw my libido tank. After I stopped the Celexa, my libido returned pretty much full force; it was the combination of the two that really killed my drive.

    I also have tried Strattera, which is a non-stimulant ADD medication that works similarly to Welbutrin. It helped my ADD, anxiety and depression all in one pill, even though it’s not FDA approved to treat the second two. I did have a sex drive on that, but the stress of school was another factor tamping things down. So I second the Welbutrin or Buspar ideas. A friend of mine is even able to take solely Welbutrin to manage his very severe depression. (He still has really bad days, but it sounds like meds have always only done so much for his depression.)

  5. Egneeva says:

    I’m not on HBC, I had a hysterectomy in September. I don’t have a problem with my sex drive at all..I still find my love just as sexy as I did pre-zoloft, and he still smells yummy and I wanna eat him heh.

    It’s just my orgasm. I can be so turned on and what used to be almost quick trigger now takes forever to get to the point of orgasm, and I can barely make it over the hump from “here it comes” to orgasm. It’s very frustrating. It’s like I hang there just waiting, right there, right there and almost give up in frustration.

    A couple weeks ago I increased my dosage. He wanted me on 100 mg in the end, and this is where I’m at now. I didn’t experience this on the 50 mg I just left and I’m not experiencing extra added benefits. Maybe the increase was really just overkill in the end. Guess I will be talking to the doc, I just hate the idea of adding meds to counteract meds.

  6. SseNope says:

    Oooohhhh, I see. Yeah, that’s exactly why my friend started taking Welbutrin in the first place.

    Is there a 10 or 15 mg pill so you can get on 75 mg or something?

    Another thing to consider is the timing of your pill. I know some people experience less of the SSRI negative effects right as it’s wearing off, so maybe if you had sex right before you need to take the pill, you’d have an easier time of things?

    It’s often hard for me to come, and I just need an extra push of something, even without meds interfering. Maybe incorporating a bit of kink, toys or roleplay into sex would spice things up just enough to get you off?

  7. Satro says:

    based on this info, i’d definitely talk to your doctor about lowering it to 50 mg if you felt it was working for you. that seems like the simplest solution, versus changing or adding things- and if not, learning why he isn’t willing will be helpful info, too.

  8. Ttefornia says:

    If the dosage increase was literally 2 weeks ago, it’s probably worth giving it at least another 2 weeks at this higher dosage to see how things settle out – both in terms of anorgasmia and in terms of any other possible effects on your mood.

  9. 29dWoman says:

    Interesting, my first psychiatrist mentioned Zoloft was more of a calming SSRI.

    Maybe try adding wellbutrin?

  10. SguTuT says:

    Yeah, I didn’t know it was stimulating at all. I am very sensitive to stimulants, but I can take my Zoloft before bedtime and fall asleep fine…

  11. 29dWoman says:

    And I just remembered this morning that my latest psychiatrist, when I told him I take it at night, asked if it made me if it interfered with sleeping, then I saw in the RX he wrote for it to be taken in the morning. The only time it really interfered with sleep was once when upping a dosage.

  12. ScaNo says:

    If you don’t want to add Welbutrin, I would recommend asking your doctor about other medications. I had similar problems on zoloft but it improved a bit on lexapro.

    Also perhaps try switching the time that you take your medication (ie if you take at night now, try in the morning instead).

  13. KaeDr says:

    I’m 26 (almost 27) and have been on SSRI’s since I was about 14(ish), give or take.
    Over the years, once I became sexually active later on, of course (lol) I noticed that even doing it myself I wasn’t able to actually make it over the hill and have the orgasm I was so ferociously chasing. It was very very frustrating and I talked to my doc about it and he suggested trying a different one. Since there are so many out there and I’m positive that more than one will work for me, I decided why not. It was great and there were no problems on the new one.
    Of course, back then I wasn’t having as much sex, but I was still masturbating, and that’s my main way of getting off anyway, so I was no longer broken 😛
    Fast forward to the last couple years. I was on one then had to switch to one of the WalMart $4 prescriptions for financial reasons. That one gave me crappy other side effects so I switched again. And again. Then eventually found one that worked great.
    This past December, I decided to stop taking all medications (slowly, gradually, and with the supervision of my doc, of course) to prepare for near-future-ish babymaking. After my body was completely cleaned out of all the drugs, I hadn’t even realized how much of a difference it had been making, but I actually said to my fiance once a few months ago “Your next goal is to make me cum again…it’s never been this EASY! It’s GREAT!” Apparently there were sexual side effects I hadn’t even been noticing, cause I was still being fulfilled. Now it’s much quicker, and much less work involved.
    So my advice? Keep trying meds until you find one that gives you the LEAST amount of side effects.
    Or if you think you can manage like I did, try having your doc help wean you off SSRI’s all together and see how you do. I was shocked how okay I actually was, even though I was worried shitless.
    Good luck though! 😀

Leave a Reply